Thunderstorm Wind, Clayton
- When
- July 5, 1:30 AM CST
- Where
- Clayton County, Edgewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.667, -91.433
A cooperative weather observer reported large tree limbs were blown down as winds gusted to near 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cooperative weather observer reported large tree limbs were blown down as winds gusted to near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 2:34 PM CST, 10 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 334 PM CDT FRI JUL 4 2003 SEVERE WEATHER...TEMPERATURES...AND PRECIPITATION CHANCES ARE THE MAIN FORECAST CONCERNS FOR TONIGHT THROUGH NEXT WEDNESDAY. AT 3 PM...THE DERECHO THAT PRODUCED THE WIND DAMAGE ACROSS THE AREA EARLY THIS MORNING WAS LOCATED ACROSS NORTHERN OHIO. AN OUTFLOW BOUNDARY FROM THESE THUNDERSTORMS WAS LOCATED ACROSS NORTHERN INDIANA...NORTHERN ILLINOIS...AND NEAR THE SOUTHERN IOWA BORDER. SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS THIS AREA. AN ADDITIONAL OUTFLOW BOUNDARY WAS LOCATED ACROSS NORTHERN IOWA AND EASTERN NEBRASKA. SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THIS BOUNDARY ACROSS EASTERN NEBRASKA AND NORTHWEST IOWA. LOOKING TO OUR NORTH...A SURFACE COLD FRONT WAS SITUATED FROM HURON SOUTH DAKOTA TO ST CLOUD TO SIREN WISCONSIN. OVERALL...THE 04/12Z MODELS WERE FAIRLY WELL INITIALIZED WITH THEIR TEMPERATURE AND DEW POINT FIELDS. HOWEVER...THE MODELS CONTINUE TO HAVE A HARD TIME WITH THE AREAS OF PRECIPITATION. IN ADDITION...THE SHORT WAVE TROUGH...WHICH IS CURRENTLY JUST MOVING INTO NORTHWEST SOUTH DAKOTA...APPEARS TO HAVE MOVE BETWEEN UPPER AIR SITES OVERNIGHT...THUS...THIS SYSTEM WAS NOT SAMPLED THAT WELL. THE ETA... GFS...AND CANADIAN 04/12Z MODELS SHOWED THAT THIS SYSTEM WAS MOVING ACROSS MONTANA THIS MORNING...BUT THEY HAVE IT WASHING OUT ACROSS EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. LOOKING AT THIS FEATURE ON WATER VAPOR...I HAVE A HARD TIME BUYING THAT THIS WILL OCCUR. THIS SYSTEM IS MOVING EAST SOUTHEAST AT 40 KNOTS...AND WITH THIS SPEED IT WILL REACH SOUTHEAST MINNESOTA AROUND 11 PM TONIGHT. MODELS SHOW 850-500 MB LAPSE RATES OF 7.5 C/KM. AS A RESULT...I EXPECT TO SEE SOME SCATTERED THUNDERSTORMS WITH THIS SYSTEM AS IT MOVES SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN BETWEEN 11 PM AND 4 AM. LOOKING FURTHER TO THE SOUTH...RADAR CURRENTLY SHOWS DEVELOPING ACROSS NORTHWEST IOWA. THESE THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY SITUATED ACROSS NORTHERN IOWA. WITH THE RAIN COOLED AIR FROM THIS MORNING AND CLOUD COVER...INSTABILITY HAS BEEN MINIMIZED ACROSS THIS AREA. SURFACE BASED CAPES ARE ONLY RUNNING BETWEEN 1000 AND 1500 J/KG...BUT THIS INSTABILITY SHOULD INCREASE SOME THIS AFTERNOON AS A RESULT OF THE CLEARING ACROSS NORTH CENTRAL IOWA. WITH THE CORFIDI VECTORS SHOWING AN EASTERLY MOVEMENT ACROSS THIS AREA...THESE THUNDERSTORMS WILL MOVE THROUGH NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING. RIGHT NOW... WITH LIMITED INSTABILITY...I AM NOT OVERLY CONCERNED WITH WIDESPREAD SEVERE WEATHER...BUT I CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS. THE BAMMEX 10 KM...SHOWS THAT THIS SYSTEM WILL EVENTUALLY EVOLVE INTO A MCS ACROSS SOUTHERN WISCONSIN AFTER MIDNIGHT TONIGHT. THIS SEEMS REALISTIC AS THIS SYSTEM MOVES INTO A BETTER SHEAR AND MORE UNSTABLE ENVIRONMENT. ON SATURDAY...A BOUNDARY SHOULD BE SITUATED ACROSS NORTHERN IOWA. EVEN THOUGH THERE ARE TIMING ISSUES...BOTH THE GFS AND ETA SHOW PRECIPITATION DEVELOPING ACROSS NORTHERN IOWA AND SOUTHWEST WISCONSIN DURING THE DAY. AS A RESULT...I HAVE INTRODUCED SMALL PRECIPITATION CHANCES INTO THIS DAY FOR THIS AREA. TEMPERATURES ARE ALSO A PROBLEM...BECAUSE OF THE UNCERTAINTY OF THE CLOUD COVER ACROSS THE AREA AND WHERE THE AREAS OF RAIN COOLED AIR WILL BE LOCATED. AS A RESULT...I GENERALLY WENT WITH ETA TEMPERATURES WHICH APPEARED TO BE A GOOD COMPROMISE BETWEEN THE WARMER NGM AND COOLER GFS TEMPERATURES. ON SATURDAY NIGHT AND SUNDAY...THERE APPEARS THAT THERE WILL BE SEVERAL MESOSCALE CONVECTIVE COMPLEXES DEVELOPING TO OUR WEST ACROSS NEBRASKA AND SOUTH DAKOTA. THE EXACT TIMING AND LOCATIONS OF THESE SYSTEMS ARE UNCERTAIN AT THIS TIME. AS A RESULT...I BROAD BRUSHED THE PRECIPITATION DURING THIS TIME PERIOD. LIKE SATURDAY... TEMPERATURES WILL CONTINUE TO BE A CHALLENGE DUE TO THE CLOUD COVER ASSOCIATED WITH THESE SYSTEMS. AS WAS THE CASE ON SATURDAY...THE ETA TEMPERATURES APPEARED TO BE A GOOD COMPROMISE. ON SUNDAY NIGHT AND MONDAY...THE SURFACE COLD FRONT WILL PUSH SOUTHWARD ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...BUT DUE TO THE PARALLEL WINDS ALOFT THIS FRONT WILL LIKELY BECOME STATIONARY NEAR THE MINNESOTA AND IOWA BOARDER ON MONDAY AFTERNOON. THE UPPER LEVEL WINDS APPEAR TO BE FAVORABLE FOR ANOTHER POSSIBLE DERECHO OVERNIGHT ON SUNDAY. THIS FRONT WILL LIKELY LINGER NEAR THE MINNESOTA AND IOWA BORDER THROUGH TUESDAY AND THEN MOVE BACK NORTH AS A WARM FRONT AS A SHORT WAVE TROUGH MOVES EAST INTO THE NORTHERN PLAINS. MESOSCALE CONVECTIVE COMPLEXES WILL CONTINUE TO DEVELOP ALONG THIS FRONT AND MOVE THROUGH OUR AREA THROUGH WEDNESDAY OF NEXT WEEK. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1100 AM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. THIS IS DUE TO THE BEST INSTABILITY RESIDING FURTHER SOUTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTHERN PLAINS LATER SATURDAY. THIS WILL PULL THE OLD FRONTAL BOUNDARY BACK NORTHWARD. LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN. AS THE TROUGH MOVES EASTWARD SATURDAY NIGHT AND SUNDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF IT. INSTABILITIES AND SHEAR PROFILES WILL BE FAVORABLE FOR SOME OF THE STORMS TO BECOME SEVERE...ESPECIALLY SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...BUT MAY BE NEEDED ON LATE SATURDAY AND AGAIN ON SUNDAY. THOMPSON
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378917.